This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
The article by Feman et al (220:1354, 1972) was valuable in drawing attention to the dangers of intraocular hemorrhage with anticoagulant therapy, but may give a somewhat distorted picture of the problem. The complication must be rather rare as I have seen very few reports and have had no such complications in treatment of more than a hundred patients in the last ten years. Besides, the prothrombin time in this patient was "over 100 seconds" which is above the usual therapeutic level of anticoagulation.The important point made by the authors could probably have been accomplished with less criticism. For one thing, pulmonary embolism is a serious condition and sometimes one has to choose between life and preservation of vision, and the physician's judgment at the time to use anticoagulant therapy may have, indeed, been the best choice. Besides, the patient was already losing some vision in
Walsh AC. Systemic Anticoagulation And Intraocular Hemorrhage. JAMA. 1972;221(13):1516. doi:10.1001/jama.1972.03200260052019